Alert archive / Kansas / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 182, NWS Hastings, NE

June 15, 2005Mitchell County, Kansas

NWS Hastings, NE issued this severe thunderstorm warning at Jun 15, 2005, 8:18 PM CDT for Mitchell County, Kansas. It was in force for 57 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 15, 2005, 8:18 PM CDT (01:18 UTC)
Expired
Jun 15, 2005, 9:15 PM CDT
In force
57 min
Issued by
NWS Hastings, NE
Area
Counties, with a storm outline in the text

County Mitchell County, KS

The radar

The Grand Island radar (KUEX), 101 km from the middle of the area, began a volume at 01:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 15, 8:54 PM CDTHAIL 14 N Tipton, KS
Jun 15, 8:55 PM CDTTSTM WND GST 602 N Tipton, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 36 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 15, 7:25 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 1.3 hours before the alert went out and 232 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2005-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2864 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2005-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2864 J/kg
Mixed-layer CIN
-45 J/kg
Mixed-layer LCL
1729 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
155 m²/s²
Significant tornado parameter
0.3
Supercell composite
6.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGID 160119
SVRGID
KSC123-160215-
/O.NEW.KGID.SV.W.0182.050616T0118Z-050616T0215Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE HASTINGS NE
818 PM CDT WED JUN 15 2005

THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MITCHELL COUNTY IN NORTH CENTRAL KANSAS

* UNTIL 915 PM CDT

* AT 815 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 8 MILES NORTHWEST OF TIPTON...OR ABOUT 46 MILES
  SOUTHEAST OF PHILLIPSBURG...MOVING EAST AT 25 MPH.

* SOME LOCATIONS IN THE PATH OF THIS SEVERE STORM INCLUDE...
  TIPTON...
  CAWKER CITY...
  GLEN ELDER...
  BELOIT...
  ASHERVILLE...

PEOPLE IN MITCHELL COUNTY SHOULD SEEK SHELTER IN A STURDY STRUCTURE
AND STAY AWAY FROM WINDOWS.

THE PRIMARY SEVERE WEATHER THREAT IS LARGE HAIL THE SIZE OF QUARTERS.

LAT...LON 3955 9850 3923 9850 3923 9795 3956 9793

$$

EWALD
3 follow-up statements
000 
WWUS53 KGID 160143
SVSGID

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
842 PM CDT WED JUN 15 2005

KSC123-160215-
/O.CON.KGID.SV.W.0182.000000T0000Z-050616T0215Z/
MITCHELL KS-
842 PM CDT WED JUN 15 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 915 PM CDT FOR
MITCHELL COUNTY...

AT 837 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE 
HAIL.  THIS STORM WAS LOCATED 4 MILES NORTHEAST OF TIPTON...OR ABOUT 
43 MILES WEST OF CONCORDIA...MOVING EAST AT 20 MPH.

* SOME LOCATIONS IN THE PATH OF THIS SEVERE STORM INCLUDE...
  VICTOR...
  GLEN ELDER...
  BELOIT...

TORRENTIAL RAINFALL WILL ALSO BE POSSIBLE. MONITOR STREAMS IN THE
AREA FOR SIGNIFICANT RISES AND MOVE TO HIGHER GROUND IF NECESSARY.
REMEMBER NEVER TO DRIVE THROUGH ANY FLOODED ROADWAY.

LAT...LON 3955 9850 3923 9850 3923 9795 3956 9793

$$

EWALD
000 
WWUS53 KGID 160203
SVSGID

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
901 PM CDT WED JUN 15 2005

KSC123-160215-
/O.CON.KGID.SV.W.0182.000000T0000Z-050616T0215Z/
MITCHELL KS-
901 PM CDT WED JUN 15 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 915 PM CDT FOR
MITCHELL COUNTY...

AT 858 PM CDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF
PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.
THIS STORM WAS LOCATED 6 MILES EAST OF TIPTON...OR ABOUT 41 MILES 
WEST OF CONCORDIA...MOVING EAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  GLEN ELDER AT 910 PM CDT...
  VICTOR AT 915 PM CDT...

HAIL TO THE SIZE OF QUARTERS AND 60 MPH WINDS WERE REPORTED JUST 
NORTH OF TIPTON AROUND 855 PM.

TORRENTIAL RAINFALL WILL ALSO BE POSSIBLE. MONITOR STREAMS IN THE
AREA FOR SIGNIFICANT RISES AND MOVE TO HIGHER GROUND IF NECESSARY.
REMEMBER NEVER TO DRIVE THROUGH ANY FLOODED ROADWAY.

LAT...LON 3955 9850 3923 9850 3923 9795 3956 9793

$$

EWALD
000 
WWUS53 KGID 160214
SVSGID

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
913 PM CDT WED JUN 15 2005

KSC123-160223-
/O.EXP.KGID.SV.W.0182.000000T0000Z-050616T0215Z/
MITCHELL KS-
913 PM CDT WED JUN 15 2005

...THE SEVERE THUNDERSTORM WARNING FOR MITCHELL COUNTY EXPIRES AT 915
PM CDT...

THE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED. SMALL HAIL
AND GUSTY WINDS MAY STILL BE POSSIBLE WITH THIS STORM AS IT MOVES
THROUGH.

REPORTS OF SEVERE WEATHER CAN BE PASSED ALONG TO LOCAL LAW 
ENFORCEMENT.

LAT...LON 3955 9850 3923 9850 3923 9795 3956 9793

$$

EWALD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 3:58 PM CDT, 4 hours 20 minutes earlier.

Area forecast discussion, Jun 15, 3:58 PM CDT, 4 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
358 PM CDT WED JUN 15 2005

.SHORT TERM...IN THE EARLY PERIODS...SVR WATCH 484 IN WESTERN
ZONES UNTIL 11 PM. EXPECTING WAVE COMING THROUGH EASTERN
COLORADO TO SPARK ADDITIONAL THUNDERSTORMS BY LATE EVENING
AS IT INTERACTS WITH MORE UNSTABLE ATMOSPHERE. EASTWARD
PROGRESSION INITIALLY IS QUESTION...AS STRONGLY STABLE
AIR IS IN PLACE OVER EASTERN 2/3RDS OF CWFA...AND LIKELY
TO HANG AROUND A BIT LONGER. FOCUSED BEST SHOT FOR
THUNDERSTORMS IN THE WEST...AND SOUTH...BUT ALL AREAS HAVE
AT LEAST SOME CHANCE OF RAIN. LLJ AND WARM ADVECTION
OVERNIGHT MAY SERVE AS A RESURGENCE FOR MORE SHOWER AND
THUNDERSTORMS. BELIEVE MAIN MCS TYPE SYSTEM WILL DRIVE
SOUTHEAST INTO DEEPER MOISTURE AXIS OVER CENTRAL KANSAS
AROUND MIDNIGHT.

LOTS OF UNCERTAINTY THURSDAY...AS TO JUST WHAT WILL BE LINGERING
OVER THE CWFA AND HOW LONG. LOWERED TEMPERATURES A BIT WITH EAST
WINDS AND GUIDANCE PRETTY MUCH KEEPING US NEAR 80. POTENTIAL
EXISTS FOR QUITE A BIT OF CLOUDS THROUGHOUT THE DAY. WENT DRY
BY AFTERNOON AND INTO THE EVENING. RIGHT NOW...EXPECT/BELIEVE
OR HOPE THE STABILITY OF THE DAYTIME WILL FOCUS CONVECTION
FURTHER SOUTH IN THE EVENING. CONTINUE DRY THEME INTO FRIDAY.

.LONG TERM...12Z SATURDAY THROUGH WEDNESDAY.  THE EXTENDED PERIOD
SHOULD BE MAINLY DRY WITH A WARMING TREND INTO EARLY NEXT WEEK AS
HEIGHTS BUILD ACROSS THE CENTRAL PLAINS.  THE RIDGE FLATTENS OUT A
BIT ON WEDNESDAY AS WAVES RIDE OVER THE RIDGE...BUT THE MAIN
DYNAMICS REMAIN POSITIONED NORTH OF THE AREA.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.

&&

MORITZ/KING
Hazardous weather outlook, Jun 15, 3:40 PM CDT, 4 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
340 PM CDT WED JUN 15 2005

KSZ005-017-NEZ060-072-073-082-083-161200-
DAWSON NE-FURNAS NE-GOSPER NE-HARLAN NE-PHELPS NE-PHILLIPS KS-
ROOKS KS-
INCLUDING THE CITIES OF...HOLDREGE...LEXINGTON AND PHILLIPSBURG
340 PM CDT WED JUN 15 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...LATE THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO DEVELOP IN THE WESTERN HIGH PLAINS LATE
THIS AFTERNOON AND MOVE TO THE EAST AS THE EVENING PROGRESSES. MOST
OF THE THUNDERSTORM ACTIVITY SHOULD REMAIN WEST OF HIGHWAY 283 UNTIL
AFTER 7 PM. A FEW OF THE STORMS MAY BECOME SEVERE WITH THE PRIMARY
THREAT BEING HAIL UP TO THE SIZE OF QUARTERS AND WINDS IN EXCESS OF
60 MPH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A FEW THUNDERSTORMS MAY LINGER EARLY THURSDAY MORNING WITH DEADLY
LIGHTNING THE PRIMARY THREAT. OTHERWISE...THE PROBABILITY FOR
WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED LATER THIS EVENING.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWER CASE)

KSZ006-007-018-019-NEZ039>041-046>049-061>064-074>077-084>087-161200-
ADAMS NE-BUFFALO NE-CLAY NE-FILLMORE NE-FRANKLIN NE-GREELEY NE-
HALL NE-HAMILTON NE-HOWARD NE-JEWELL KS-KEARNEY NE-MERRICK NE-
MITCHELL KS-NANCE NE-NUCKOLLS NE-OSBORNE KS-POLK NE-SHERMAN NE-
SMITH KS-THAYER NE-VALLEY NE-WEBSTER NE-YORK NE-
INCLUDING THE CITIES OF...GRAND ISLAND...HASTINGS...KEARNEY AND YORK
340 PM CDT WED JUN 15 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE OVER THE OUTLOOK AREA THIS
EVENING AND OVERNIGHT. MOST OF THE ACTIVITY SHOULD REMAIN BELOW
SEVERE LIMITS ALTHOUGH A FEW STORMS MAY PRODUCE HAIL TO THE SIZE OF
QUARTERS AND WINDS IN EXCESS OF 60 MPH. THE STORMS ARE EXPECTED TO
MOVE IN FROM THE WESTERN HIGH PLAINS AND SHOULD REMAIN WEST OF
HIGHWAY 183 UNTIL AFTER 8 PM AND WEST OF HIGHWAY 281 UNTIL AFTER 9
PM.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A FEW THUNDERSTORMS MAY LINGER EARLY THURSDAY MORNING WITH DEADLY
LIGHTNING THE PRIMARY THREAT. OTHERWISE...THE PROBABILITY FOR
WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED LATER THIS EVENING.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWER CASE)

EWALD

In the hours before

Special weather statement, Jun 15, 3:03 PM CDT, 5 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
303 PM CDT WED JUN 15 2005

KSZ005-017-NEZ060-072>073-082>083-160400-
PHILLIPS KS-ROOKS KS-DAWSON NE-FURNAS NE-GOSPER NE-
HARLAN NE-PHELPS NE-

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH 484
UNTIL 1100 PM CDT WEDNESDAY EVENING FOR THE FOLLOWING AREAS

IN NORTH CENTRAL KANSAS THIS WATCH INCLUDES 2 COUNTIES

PHILLIPS              ROOKS

IN SOUTH CENTRAL NEBRASKA THIS WATCH INCLUDES 5 COUNTIES

DAWSON                FURNAS                GOSPER
HARLAN                PHELPS

INCLUDING THE CITIES OF HOLDREGE...LEXINGTON AND PHILLIPSBURG.
Local storm report, Jun 15, 7:22 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
722 PM CDT WED JUN 15 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0704 PM     HAIL             3 NE DAMAR              39.35N 99.54W
06/15/2005  0.88 INCH        ROOKS              KS   PUBLIC

0713 PM     HAIL             PLAINVILLE              39.23N 99.30W
06/15/2005  1.00 INCH        ROOKS              KS   LAW ENFORCEMENT

&&

KB
Special weather statement, Jun 15, 7:32 PM CDT, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
732 PM CDT WED JUN 15 2005

KSZ006>007-018>019-160800-
JEWELL KS-MITCHELL KS-OSBORNE KS-SMITH KS-

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH 485
UNTIL 300 AM CDT THURSDAY MORNING FOR THE FOLLOWING AREAS

IN NORTH CENTRAL KANSAS THIS WATCH INCLUDES 4 COUNTIES

JEWELL                MITCHELL              OSBORNE
SMITH
Local storm report, Jun 15, 7:42 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
742 PM CDT WED JUN 15 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 PM     HAIL             PALCO                   39.25N 99.56W
06/15/2005  1.75 INCH        ROOKS              KS   CO-OP OBSERVER

&&

KB
Local storm report, Jun 15, 7:55 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
755 PM CDT WED JUN 15 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 PM     HAIL             4 SE PLAINVILLE         39.19N 99.25W
06/15/2005  1.00 INCH        ROOKS              KS   PUBLIC

&&

KB

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 7:31 PM CDTSevere Thunderstorm WarningGIDOsborne, Rooks59 min
Jun 15, 8:33 PM CDTSevere Thunderstorm WarningGIDOsborne36 min
Jun 16, 6:08 PM CDTSevere Thunderstorm WarningGIDJewell67 min
Jun 16, 6:41 PM CDTSevere Thunderstorm WarningGIDMitchell68 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.